by: Dr. Mary Gillis, D.Ed.
Posted: / Updated:
INDIANAPOLIS (WISH) — According to the Centers for Disease Control and Prevention myocarditis after a COVID-19 vaccine has been reported in adolescents and young adult males within several days after the Pfizer and Moderna shots. It typically occurs after the second dose and usually within a week of vaccination. And now a first of its kind study may explain why this happens.
In a paper published in JAMA Cardiology, scientists at Boston Children’s Hospital looked at 15 children ages 12 to 18 years old who were admitted to the hospital one to nine days after their COVID vaccine. A blood test showed above normal concentrations of the chemical troponin in each patient’s blood. High levels of troponin can lead to damaged heart cells, cell death and heart attacks.
“In this small case series study, myocarditis was diagnosed in children after COVID-19 vaccination, most commonly in boys after the second dose,” authors say in the study. “In this case series, in short-term follow-up, patients were mildly affected. The long-term risks associated with post vaccination myocarditis remain unknown. Larger studies with longer follow-up are needed to inform recommendations for COVID-19 vaccination in this population.”
Incidence rate data show approximately two people per 100,000 will get myocarditis after their COVID shot.
(Except for the headline, this story has not been edited by PostX News and is published from a syndicated feed.)